Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 55, NWS Tallahassee, FL

May 25, 2022Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this tornado warning at May 25, 2022, 9:33 AM CDT for Bay County, Walton County, Washington County, Florida. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2022, 9:33 AM CDT (14:33 UTC)
Expired
May 25, 2022, 9:43 AM CDT
In force
10 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 26 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WFUS52 KTAE 251433
TORTAE
FLC005-131-133-251500-
/O.NEW.KTAE.TO.W.0055.220525T1433Z-220525T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
933 AM CDT Wed May 25 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  West central Bay County in the Panhandle of Florida...
  Southeastern Walton County in the Panhandle of Florida...
  Southwestern Washington County in the Panhandle of Florida...

* Until 1000 AM CDT.
    
* At 933 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southeast of Santa Rosa Beach, moving north at
  35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Bay, southeastern Walton and southwestern Washington
  Counties, including the following locations... Bruce, Inlet Beach,
  Seminole Hills, Port Washington, Bunker, Grayton Beach, Seagrove
  Beach, Seaside and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3038 8616 3038 8612 3039 8611 3040 8612
      3042 8612 3042 8614 3043 8612 3043 8615
      3045 8615 3047 8613 3047 8614 3053 8613
      3048 8589 3019 8600 3022 8605 3025 8618
TIME...MOT...LOC 1433Z 193DEG 29KT 3028 8610 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

73-YOUNG
1 follow-up statement
465 
WWUS52 KTAE 251443
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
943 AM CDT Wed May 25 2022

FLC005-131-133-251453-
/O.CAN.KTAE.TO.W.0055.000000T0000Z-220525T1500Z/
Bay FL-Walton FL-Washington FL-
943 AM CDT Wed May 25 2022

...THE TORNADO WARNING FOR WEST CENTRAL BAY...SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3038 8616 3038 8612 3039 8611 3040 8612
      3042 8612 3042 8614 3043 8612 3043 8615
      3045 8615 3047 8613 3047 8614 3053 8613
      3048 8589 3019 8600 3022 8605 3025 8618
TIME...MOT...LOC 1442Z 193DEG 29KT 3036 8608 

$$

73-YOUNG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 25, 8:59 AM CDT, 34 minutes earlier.

Area forecast discussion, May 25, 8:59 AM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
959 AM EDT Wed May 25 2022

.UPDATE...

A convergence band has set up over the western FL Panhandle into
south central AL, which is slowly drifting east. Gusty winds,
heavy rainfall, and waterspouts will be the primary hazards with
this line. Still cannot rule out an isolated severe storm or two
with this line. Areas west of the Flint and Apalachicola Rivers
will have the best rain chances today as this band sets up shop
over these areas. Localized flooding is also possible given the
slow-eastward progress of the line and possible training of
individual cells within the line.

Farther to the east, more breaks of sunshine are expected,
leading to more instability. However, lift is rather limited and
will mainly be seabreeze-driven today. Thus, coverage of storms
will be less. An isolated strong storm or two cannot be ruled out
with some gusty winds and frequent lightning.

&&

.PREV DISCUSSION [658 AM EDT]...

.NEAR TERM [Through Tonight]...

Late-night satellite/vapor imagery shows a well-defined upper trough
over the south-central Plain with an upstream shortwave trough
across the northern Gulf. The latter feature is what will be
largely responsible for our continued active weather today. A
robust convective mass along/offshore the AL/MS coast has been
ongoing since yesterday and is poised to begin affecting the
western FL Panhandle and southeast AL later this morning or early
afternoon. Some isolated maritime showers are also developing
ahead of this feature along convergent southerly flow aided by the
aforementioned trough and subtropical Atlantic ridge. The overall
synoptic setup supports a continued wet, stormy pattern for us as
Precipitable Water values upwards to around 2" funnels into the
region. Therefore, the environment remains favorable for severe
weather and heavy rainfall, particularly over our Central Timezone
counties.

The combination of high instability (CAPE > 2500 J/kg), bulk shear
in the 20-25-kt range, and decent mid-level lapse rates (around 6-
6.5 C/km) suggests some organized convection capable of producing
damaging winds and hail. For these reasons SPC has a Marginal Risk
(level 1 of 5) for severe weather in place roughly west of an Albany-
Bainbridge-Port St Joe line. Hi-resolution guidance pushes the main
cluster of convection east-northeast through today before weakening
tonight with the loss of daytime heating. Given the anomalously
moist airmass, storms will be efficient rainmakers and have a
tendency to merge with other cells. As a result, a localized
flooding threat exists, especially where storms train from south to
north and at locations that have already experienced wet antecedent
conditions. As such, WPC expanded the Slight Risk (level 2 of 4) for
excessive rainfall to the western Panhandle, with a Marginal Risk
out to the GA/FL border. See more in the Hydrology section below.

Aside from the active weather, expect another warm, muggy period
under mostly cloudy skies. The high-temperature forecast is cooler
from east (mid-upper 80s) to west (low 80s) thanks to the better
chances for greater cloud cover and precipitation as you go
westward. However, overnight lows should be more uniform - upper 60s
to low 70s.

.SHORT TERM [Thursday Through Friday]...

A strong upper level low will slide from the midwest on Thursday and
across the Ohio and Tennessee Valleys Thursday night and Friday.
This system will also bring a cold front into the southeast on
Thursday and this will ultimately help to keep PoPs well above
normal Thursday and Thursday night. With increasing instability on
Thursday (higher then what we've seen the past couple days) and some
shear, the potential continues to exist for severe storms,
particularly across the western portion of the region. The front
will slowly move eastward on Friday, bringing the greatest chances
of convection to the eastern portion of the region. Highs will be in
the 80s each day with quite a gradient from west (cooler) to east
(warmer) on Thursday given the much higher PoPs across the west.
Lows will range from the mid 60s to lower 70s.

.LONG TERM [Friday Night Through Wednesday]...

The aforementioned cold front will be east of the region by Friday
night and while a weak wave breaks off from the main upper level
trough and meanders around the northern Gulf through Saturday
night, conditions are expected to be mainly dry through the
weekend. Shower and thunderstorm chances will gradually increase
next week. Expect highs in the 80s on Saturday behind the front
with values increasing into the upper 80s to lower 90s for Sunday
onward. Lows in the lower to mid 60s Friday night will warm to
around 70s by Tuesday night.

.AVIATION...
[Through 12Z Thursday]

No major changes from the 6Z TAF issuance were required. Latest
guidance suggests that the arrival of showers and storms may be
slower than previously expected. However, ECP/DHN still have the
greatest potential to be impacted by thunder over the next several
hrs, with ABY having the next best chance, while TLH remains iffy.
Flight conds are forecast to be mostly VFR outside of storms. South
winds prevail at around 10 kts (higher gusts near convection).

.MARINE...

The marine area will continue to see above normal chances
for showers and thunderstorms ahead of a cold front that will move
through the region Thursday into Friday. This will bring Small Craft
Advisory conditions to the waters generally west of Apalachicola
today and briefly again on Thursday. Drier conditions are expected
for the weekend into early next week.

.FIRE WEATHER...

The main concerns the next two days are high afternoon dispersions
mainly across the I-75 corridor and eastern Big Bend. Otherwise, wet
weather continuing today and tomorrow should keep any fire threats
low. Elevated southerly winds prevail ahead of a front with the
greatest chances for showers and thunderstorms over the Central
Timezone counties. Some storms may be strong to severe, capable of
producing gusty/erratic winds, frequent lightning, and heavy
rainfall. Expect decent cloud cover and warm temperatures otherwise.

More widespread precipitation is forecast on Thursday as the front
encroaches on the Tri-state area. A drying trend then follows from
west to east on Friday, with lingering showers (and isolated storms)
focusing over the Big Bend and adjacent southwest GA. Westerly post-
frontal winds make for high dispersions areawide heading into
Memorial Day Weekend.

.HYDROLOGY...

An active pattern will continue through the end of the week,
particularly for today and Thursday. The highest rainfall totals
through Friday are expected to be across the Florida Panhandle and
southeast Alabama where widespread amounts of 1-3 inches are
expected with isolated higher amounts. East of there across
southwest Georgia and the Florida Big Bend, generally less than
1.5 inches of rain is expected. WPC has highlighted the western
portions of the region in a marginal to slight risk in the
Excessive Rainfall Outlook for today and spreads this further east
tomorrow. Localized flash flooding will be possible today and
tomorrow mainly across southeast AL and the FL Panhandle where the
higher amounts are forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   86  71  84  69  86 /  30  20  70  80  40
Panama City   81  71  82  70  83 /  70  20  90  70  10
Dothan        80  66  81  65  83 /  80  30  90  70  10
Albany        86  69  86  69  85 /  40  20  80  80  20
Valdosta      89  69  88  69  85 /  20  20  40  60  60
Cross City    90  69  89  70  85 /  10  10  20  50  70
Apalachicola  82  75  82  71  83 /  40  20  70  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 7 PM CDT this evening for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Young
NEAR TERM...IG3
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...IG3
MARINE...Fieux
FIRE WEATHER...IG3
HYDROLOGY...Fieux

In the hours before

Special weather statement, May 25, 8:38 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
838 AM CDT Wed May 25 2022

FLZ007-008-108-251430-
Central Walton FL-South Walton FL-North Walton FL-
838 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of Walton County through
930 AM CDT...

At 838 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Destin to 8 miles southwest of Santa Rosa
Beach to 23 miles west of Panama City Beach. Movement was north at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Liberty,
Freeport, Pond Creek, Oakwood Hills, Cluster Springs, Portland,
Alpine Heights, Villa Tasso, Blue Mountain Beach, De Funiak Spring
Airport, Seaside, Rock Hill, Pleasant Ridge, Gulf Pines, Knox Hill,
Bunker and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3043 8625 3038 8616 3039 8611
      3044 8616 3047 8613 3046 8619 3050 8620
      3048 8622 3046 8639 3093 8639 3082 8612
      3060 8592 3023 8609 3031 8639 3040 8639
TIME...MOT...LOC 1338Z 195DEG 35KT 3038 8643 3027 8630 3011 8622

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

73-YOUNG
Special weather statement, May 25, 9:30 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 AM EDT Wed May 25 2022

FLZ008-010-012-108-112-251515-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
1030 AM EDT Wed May 25 2022

...Strong thunderstorms will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 1115
AM EDT/1015 AM CDT/...

At 1029 AM EDT/929 AM CDT/, Doppler radar was tracking strong
thunderstorms capable of producing a waterspout and wind gusts over
40 mph along a line extending from 9 miles southeast of Santa Rosa
Beach to 9 miles west of Panama City Beach to 23 miles southwest of
Panama City. Movement was northeast at 35 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Tyndall Air Force Base, Ebro, St Andrews State Park, Southport,
Seminole Hills, Cedar Grove, Dirego Park, College Station, Gulf
Resort Beach, Bayou George, West Panama City, Seaside, Bahama Beach,
Biltmore Beach and Sunnyside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8616 3038 8612 3039 8611 3040 8612
      3044 8612 3064 8597 3048 8572 3024 8552
      3003 8574 3022 8605 3027 8624
TIME...MOT...LOC 1429Z 220DEG 31KT 3027 8614 3018 8601 2994 8595

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:08 AM CDTSmall Craft AdvisoryTAE41 hr
May 25, 7:43 AM CDTSpecial Marine WarningTAE92 min
May 25, 8:13 AM CDTSpecial Marine WarningTAE2 hr
May 25, 8:38 AM CDTSpecial Weather StatementTAEWalton52 min
May 25, 9:11 AM CDTSpecial Marine WarningTAE2 hr
May 25, 9:30 AM CDTSpecial Weather StatementTAEWashington45 min
May 25, 9:59 AM CDTTornado WarningTAEBay, Walton, Washington19 min
May 25, 10:07 AM CDTSpecial Marine WarningTAE2 hr
May 25, 10:25 AM CDTSpecial Weather StatementTAEBay50 min
May 25, 10:28 AM CDTSpecial Weather StatementTAEHolmes, Jackson, Washington47 min
May 25, 10:37 AM CDTSevere Thunderstorm WarningTAEBay, Jackson, Washington23 min
May 25, 11:20 AM CDTSpecial Weather StatementTAEBay40 min
May 25, 11:22 AM CDTSpecial Marine WarningTAE23 min
May 25, 12:09 PM CDTSpecial Marine WarningTAE2 hr
May 25, 1:19 PM CDTSpecial Marine WarningTAE56 min
May 25, 1:38 PM CDTFlood WatchTAEBay, Calhoun, Franklin, Gulf, Holmes, Jackson and 2 more29 hr
May 25, 2:08 PM CDTSpecial Marine WarningTAE2 hr
May 25, 4:19 PM CDTSpecial Marine WarningTAE86 min
May 25, 5:06 PM CDTAreal Flood AdvisoryTAECalhoun, Franklin, Gulf, Liberty6 hr
May 25, 5:29 PM CDTFlash Flood WarningTAEGulf7 hr
May 25, 5:58 PM CDTSpecial Marine WarningTAE92 min

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.